Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 10, 2005

Hyperglycemia and DKA, Thyroid

Question from Guildford, United Kingdom:

My son has type 1 diabetes, celiac disease and hypothyroidism. He is seven years old. He has a gluten free diet, take 75 mg of thyroxine and three or four units of Lantus in the evening, and an average of eight or nine units of NovoRapid during the day before meals. His 14 day average blood sugar level is 13.7 mmol/L [247 mg/dl]. His blood sugars are erratic, bouncing high and low. At night time, the Lantus injection makes him hypoglycemic in the night (unless he goes to bed at a level of 20 mmol/L [360 mg/dl] then he would wake up at about 4.0 mmol/L [72 mg/dl]). Nobody seems to be able to help explain what is going on in his body. We are currently waiting for Addison's disease test results. He has had diabetes for three and a half years. We have recently be told, by a consultant, that he may still be in his honeymoon period and this would explain the small doses he required and the erratic readings. We had previously been told that he could not possibly still be in a honeymoon period. We don't know what to believe and would be grateful for your opinion.

Answer:

I think it is not so likely that your son is still in the diabetes honeymoon three and a half years after he was diagnosed. Given the other health issues you described, all of which have an autoimmune basis, then I think consideration for adrenal insufficiency (Addison’s disease) is very reasonable.

The use of insulin glargine (Lantus) at bedtime with insulin aspart (NovoRapid in Europe and NovoLog in the US) is a good combination. If you find widely fluctuating glucose readings, this often relates to poor “matching” of insulin to meal planning. What is the insulin-to-carbohydrate ratio for meals? Your primary pediatric diabetes healthcare team may wish to review that and assess your carbohydrate counting skills. As you indicate, a 14 day average of 13.7 mmol/L (246 mg/dL) is not so good, but what is the overall average or A1c value?

In general, I prefer to be aggressive with insulin and avoid lows with extra food. The average seven year old boy weighs about 23 kg (51 pounds). So, I think the Lantus dose is rather low. If he is having middle-of-the-night lows with only three to four units of Lantus at bedtime, then the issue of adrenal insufficiency must be addressed (although I would expect daytime lows, also) but, you might wish to add a complex (gluten-free) carbohydrate snack at bedtime or even some extra protein. Ideas could include UNCOOKED cornstarch sprinkled on pudding or yogurt; there are specific products in several flavors made to maintain glucose during the night that contain cornstarch – but some find the texture rather unpleasant; adding extra milk or yogurt or low-fat cheese or peanut butter may do for protein. A low-carbohydrate supplement to milk might help. Nestle makes a low sugar Carnation Instant Breakfast. Keep working on this.

DS